Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 45, NWS Fort Worth, TX

October 29, 2009Hill County, Johnson County, Texas

NWS Fort Worth, TX issued this tornado warning at Oct 29, 2009, 1:00 AM CDT for Hill County, Johnson County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2009, 1:00 AM CDT (06:00 UTC)
Expired
Oct 29, 2009, 1:45 AM CDT
In force
45 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Hill County, TX, Johnson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 55 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2009-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 947 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2009-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 484 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
947 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
484 m²/s²
0-3 km storm-relative helicity
599 m²/s²
Significant tornado parameter
3.4
Supercell composite
18.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KFWD 290600
TORFWD
TXC217-251-290645-
/O.NEW.KFWD.TO.W.0045.091029T0600Z-091029T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
100 AM CDT THU OCT 29 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN HILL COUNTY IN NORTH CENTRAL TEXAS...
  SOUTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 145 AM CDT

* AT 100 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  DEVELOPING TORNADO NEAR WHITNEY...MOVING NORTH AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  BLUM BY 110 AM CDT...
  COVINGTON...RIO VISTA AND ITASCA BY 120 AM CDT...
  GRANDVIEW BY 130 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR BATHROOM...CLOSET...OR HALLWAY ON THE LOWEST
FLOOR OF YOUR BUILDING. COVER YOURSELF WITH BLANKETS...PILLOWS...OR A
MATTRESS FOR PROTECTION.

&&

LAT...LON 3193 9742 3195 9742 3197 9739 3200 9742
      3234 9740 3235 9709 3233 9709 3190 9718
TIME...MOT...LOC 0600Z 190DEG 36KT 3200 9732

$$


82/JLD
3 follow-up statements
000 
WWUS54 KFWD 290617
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
117 AM CDT THU OCT 29 2009

TXC217-251-290645-
/O.CON.KFWD.TO.W.0045.000000T0000Z-091029T0645Z/
JOHNSON TX-HILL TX-
117 AM CDT THU OCT 29 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
NORTHWESTERN HILL AND SOUTHEASTERN JOHNSON COUNTIES...

AT 116 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
DEVELOPING TORNADO.  THIS TORNADO WAS LOCATED 6 MILES SOUTH OF
COVINGTON...MOVING NORTH AT 30 MPH.

THE TORNADO WILL BE NEAR...
  COVINGTON BY 125 AM CDT...
  ITASCA AND RIO VISTA BY 130 AM CDT...
  GRANDVIEW BY 140 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

COVINGTON IS IN THE DIRECT PATH OF THIS STORM...RESIDENTS OF 
COVINGTON ARE ENCOURAGED TO TAKE COVER IMMEDIATELY.

MOVE TO AN INTERIOR BATHROOM...CLOSET...OR HALLWAY ON THE LOWEST
FLOOR OF YOUR BUILDING. COVER YOURSELF WITH BLANKETS...PILLOWS...OR A
MATTRESS FOR PROTECTION.

&&

LAT...LON 3233 9709 3206 9715 3206 9742 3234 9740
      3235 9709
TIME...MOT...LOC 0616Z 196DEG 26KT 3210 9729

$$
000 
WWUS54 KFWD 290628
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
128 AM CDT THU OCT 29 2009

TXC217-251-290645-
/O.CON.KFWD.TO.W.0045.000000T0000Z-091029T0645Z/
JOHNSON TX-HILL TX-
128 AM CDT THU OCT 29 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
NORTHWESTERN HILL AND SOUTHEASTERN JOHNSON COUNTIES...

AT 126 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
DEVELOPING TORNADO.  THIS TORNADO WAS LOCATED 4 MILES NORTH OF
COVINGTON...MOVING NORTH AT 35 MPH.

THE TORNADO WILL BE NEAR...
  PARKER AT 130 AM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR BATHROOM...CLOSET...OR HALLWAY ON THE LOWEST
FLOOR OF YOUR BUILDING. COVER YOURSELF WITH BLANKETS...PILLOWS...OR A
MATTRESS FOR PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT THURSDAY MORNING
FOR NORTHEASTERN TEXAS.

&&

LAT...LON 3233 9709 3206 9715 3206 9742 3234 9740
      3235 9709
TIME...MOT...LOC 0626Z 193DEG 32KT 3223 9726

$$
000 
WWUS54 KFWD 290638
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
138 AM CDT THU OCT 29 2009

TXC217-251-290648-
/O.EXP.KFWD.TO.W.0045.000000T0000Z-091029T0645Z/
JOHNSON TX-HILL TX-
138 AM CDT THU OCT 29 2009

...THE TORNADO WARNING FOR NORTHWESTERN HILL AND SOUTHEASTERN JOHNSON
COUNTIES EXPIRES AT 145 AM CDT...

AT 138 AM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE TORNADO
WARNING WEAKENED AND WAS NO LONGER CAPABLE OF PRODUCING A TORNADO.
THE TORNADO WARNING HAS EXPIRED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT THURSDAY MORNING
FOR NORTHEASTERN TEXAS.

LAT...LON 3233 9709 3206 9715 3206 9742 3234 9740
      3235 9709
TIME...MOT...LOC 0638Z 193DEG 32KT 3233 9723

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Oct 28, 11:19 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 28, 11:19 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1119 PM CDT WED OCT 28 2009

.AVIATION...
/06Z TAFS/

TONIGHT...MVFR CONDITIONS DROPPING INTO IFR. DECKS BELOW 1000FT
POSSIBLE AFTER 06Z. SCATTERED LIGHT SHOWERS CONTINUING...WITH THUNDERSTORMS
IMPACTING DFW AND METRO SITES BY 11Z. LOW LEVEL WIND SHEAR IS
LIKELY THROUGH THE NIGHT.

THURSDAY...RAIN WILL CONTINUE AT ALL TAF SITES FROM 11Z THROUGH
16Z WITH CIGS NEAR OR JUST BELOW 1000FT. CONDITIONS IMPROVING INTO
MVFR BY 20Z.

THURSDAY NIGHT...WINDS BECOME LIGHT OUT OF NORTHWEST BY 01Z
FRIDAY.

&&

.UPDATE...
FINAL UPDATE...AS NEW 4KM WRF/NAM MODELS HAVE COME IN. A STRONG
160 KT UPPER JET DIGGING ACROSS NV/SRN CA...WHILE 130 KTS NOTED
OVER THE HIGH PLAINS OF KS/CO/WRN NE. THUS...THE SYSTEM WILL
CONTINUE TO BE SLOW WITH ANY EWD MOVEMENT THROUGH 12Z...AS LINEAR
FORCING ACROSS THE ERN TX PANHANDLE/WRN OK CONTINUES AND COULD SEE
THE SRN END OF THIS FORCING EASE INTO FAR WRN COUNTIES BY DAYBREAK
OR 12Z. STRONGEST THETA-E ADVECTION IN WARM SECTION TO BE FROM
ARKLATEX TOWARD RED RIVER COUNTIES AS CAP SLOWLY RISES AND WEAKENS
AFTER MIDNIGHT. CANT RULE OUT A ROGUE SEVERE STORM WITH ISOLATE
HEAVIER RAINFALL IN WAA REGIME...BUT EXPECT BETTER CHANCES OF
SEVERE AND HEAVY RAINFALL WILL BE FAR W/NW COUNTIES JUST BEFORE
DAYBREAK...SHUNTING EWD ON THURSDAY AS SYSTEM FINALLY PULLS EWD
OUT OF THE SRN ROCKIES/FOUR-CORNERS. UPDATE SENT.

05/

&&

.PREV DISCUSSION... /ISSUED 345 PM CDT WED OCT 28 2009/
MOISTURE SURGE CONTINUES AHEAD OF THE APPROACHING TROUGH. 70
DEWPOINTS ARE THROUGH HOUSTON WITH 60 DEWPOINTS NOW ENTERING THE
METROPLEX. EXPECT THIS TREND TO CONTINUE THROUGHOUT THE NIGHT WITH
GREATER THAN 70 DEWPOINTS IN PLACE ACROSS MUCH OF NORTH TEXAS BY
MORNING. THE INCREASE IN MOISTURE WILL KEEP TEMPERATURES UP
OVERNIGHT AND HAVE LOWS IN THE UPPER 60S AND LOWER 70S EAST OF
INTERSTATE 35 AND THE LOWER TO MIDDLE 60S TO THE WEST.

STRONG...DEEP TROUGH IS CENTERED OVER THE FOUR CORNERS REGION AND
IS BRINGING HEAVY SNOWS TO THE ROCKY MOUNTAINS. THERE ARE 150+
KNOT NORTH WINDS ON THE BACKSIDE OF THE TROUGH CAUSING IT TO DIG
FURTHER SOUTH AND IS SLOWING UP THE EASTWARD PROGRESSION. THE 12Z
MODELS HAVE PICKED UP ON THIS AND HAS SLOWED THE TIMING OF THE
FRONT. MODELS ARE IN GOOD AGREEMENT THAT THE FRONT WILL ENTER THE
WESTERN ZONES AROUND 9 AM...THROUGH THE METROPLEX AROUND 1 PM AND
TO THE EASTERN ZONES BY 5 PM.

THE GFS HAS HIGH CHANCES OF RAIN OVERNIGHT IN THE WARM AIR
ADVECTION REGIME. THE GFS USUALLY OVER DOES THE QPF IN THIS
SITUATION AND WILL UNDERCUT THE 80 POPS THE 12Z MAV GENERATES BY
10 TO 20 PERCENT WHICH IS CLOSER TO THE NAM.

BULK SHEAR VECTORS WILL BE NEAR PARALLEL TO THE BOUNDARY WHICH
WOULD INDICATE A LINEAR MODE TO THE CONVECTION. EXPECT THERE TO BE
A LINE OF CONVECTION ALONG THE FRONT BY DAYBREAK TOMORROW AND IT
WILL CONTINUE THROUGH THE DAY AS THE FRONT PROGRESSES EASTWARD.
SEVERE PARAMETERS SUGGEST DAMAGING WIND TO BE THE MAIN THREAT WITH
INDIVIDUAL BOWING SEGMENTS IN THE LINE. THERE IS PLENTY OF LOW
LEVEL SHEAR FOR A POSSIBLE SPIN UP OR TWO ALONG THE LINE OF
CONVECTION. TORNADO CHANCES WILL BE GREATER IF A DISCRETE STORM IS
ABLE TO DEVELOP IN THE WARM AIR REGIME. THE ONE...MAIN LIMITATION
FOR WIDESPREAD SEVERE WEATHER IS THE AVAILABLE CAPE. THE SLOWER
PROGRESSION OF THE FRONT DOES ALLOW FOR THE EASTERN ZONES TO SEE
THE LINE OF CONVECTION CLOSER TO THE NOON TIME FRAME. IF THE TIMING
OF THE FRONT SLOWS DOWN EVEN FURTHER...THE POTENTIAL FOR SEVERE
WEATHER INCREASES DUE TO FURTHER SURFACE HEATING.

THESE STORMS MAY PRODUCE OVER 2 INCHES OF RAINFALL. THIS ON TOP OF
VERY SATURATED GROUND WILL PRODUCE FLASH FLOODING IN A VERY QUICK
TIME FRAME. THE CURRENT FLASH FLOOD WATCH LOOKS GOOD AND WILL MAKE
NO CHANGES TO IT.

WILL HOLD ON TO POPS AS ISENTROPIC LIFT IN THE 700 MB RANGE
COMBINES WITH NEAR SATURATION AND PRODUCES LIGHT RAINFALL.
ISENTROPIC LIFT WILL SHUT OFF QUICKLY FRIDAY AFTERNOON. THE
WEEKEND LOOKS DRY...SUNNY AND PLEASANT FOR HALLOWEEN. THE DRY
WEATHER LOOKS TO CONTINUE THROUGH AT LEAST MID-WEEK.

85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  69  73  48  66  43 /  50 100  40  50  10
WACO, TX              71  74  48  63  45 /  30  90  40  60  10
PARIS, TX             64  77  50  60  40 /  60 100  60  50  10
DENTON, TX            67  75  47  64  39 /  60 100  30  50  10
MCKINNEY, TX          68  75  46  65  39 /  60 100  40  50  10
DALLAS, TX            70  76  47  66  43 /  50 100  40  50  10
TERRELL, TX           69  76  49  60  42 /  50 100  50  60  10
CORSICANA, TX         68  78  49  65  41 /  40  90  50  60  10
TEMPLE, TX            70  75  47  63  42 /  30  80  50  60  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 4 AM CDT THURSDAY THROUGH THURSDAY
EVENING FOR TXZ092>095-103>107-118>123-133>135-144>148-157>162-
174-175.

&&
Hazardous weather outlook, Oct 28, 9:54 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
954 PM CDT WED OCT 28 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
954 PM CDT WED OCT 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

AFTER MIDNIGHT...A SQUALL LINE LINE OF STRONG TO SEVERE STORMS
WITH HEAVY RAINFALL ARE EXPECTED TO IMPACT AREAS NORTHWEST OF A
COMANCHE...WEATHERFORD...GAINESVILLE LINE. DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL...AND POSSIBLY AN ISOLATED TORNADO ARE POSSIBLE.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FURTHER EAST...
BUT MAINLY NORTH OF INTERSTATE 20. SINCE THE GROUND IS ALREADY
SATURATED...ANY HEAVY RAIN WILL QUICKLY RUN OFF WHICH COULD PRODUCE
FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT AFTER 4 AM...
FOR AREAS GENERALLY ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH 7 PM THURSDAY
ALONG AND EAST OF A GAINESVILLE TO GATESVILLE LINE. WIDESPREAD
RAIN AND THUNDERSTORMS WILL OCCUR THURSDAY. SOME OF THESE STORMS
WILL PRODUCE DAMAGING WINDS AND THE HEAVY RAIN WILL RESULT IN
FLASH FLOODING. GIVEN THE STRONG VERTICAL WIND SHEAR...ISOLATED
TORNADOES WILL BE POSSIBLE.

ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY...BUT
SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY ACROSS NORTHWEST PARTS OF NORTH
TEXAS WELL AFTER MIDNIGHT...AND MAY BE NEEDED FURTHER EAST NEAR
THE RED RIVER VALLEY.

05/

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:36 AM CDTWind AdvisoryFWDAnderson, Bell, Bosque, Coryell, Ellis, Falls and 15 more12 hr
Oct 29, 7:35 AM CDTRiver Flood WarningFWDCollin13 hr
Oct 29, 9:34 AM CDTRiver Flood WarningFWDDelta, Hopkins48 hr
Oct 29, 9:48 AM CDTAreal Flood AdvisoryFWDDenton, Tarrant3 hr
Oct 29, 10:03 AM CDTRiver Flood WarningFWDDallas34 hr
Oct 29, 10:03 AM CDTRiver Flood WarningFWDDallas11 hr
Oct 29, 11:04 AM CDTAreal Flood AdvisoryFWDDallas3 hr
Oct 29, 11:13 AM CDTSpecial Weather StatementFWDDallas32 min
Oct 29, 11:34 AM CDTSpecial Weather StatementFWDEllis26 min
Oct 29, 11:48 AM CDTSevere Thunderstorm WarningFWDDallas, Ellis57 min
Oct 29, 11:53 AM CDTAreal Flood AdvisoryFWDCollin2 hr
Oct 29, 12:20 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Hunt, Kaufman, Rockwall35 min
Oct 29, 1:35 PM CDTSpecial Weather StatementFWDHopkins25 min
Oct 29, 2:04 PM CDTSpecial Weather StatementFWDHenderson26 min
Oct 29, 2:07 PM CDTSpecial Weather StatementFWDLamar23 min
Oct 29, 2:40 PM CDTSpecial Weather StatementFWDHenderson, Van Zandt35 min
Oct 29, 3:17 PM CDTSpecial Weather StatementFWDFreestone28 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.